Advertisement

On an alternative sum useful in the analysis of some data structures

  • Wojciech Szpankowski
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 318)

Abstract

In the analysis of some data structures (e.g., digital search trees) one often meets with a binomial recurrence. This recurrence leads to a solution which has a form of an alternative sum, hence not very convenient for numerical computations. Nevertheless, this solution is useful in deriving asymptotic approximation for the sum. In this note we propose a general approach to derive such asymptotics by applying the residue theorem from the complex analysis. We illustrate our technique on some examples taken form the analysis of digital search trees.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Abramowitz, M., and Stegun, L., Handbook of mathematical functions, Dover, New York (1964).Google Scholar
  2. [2]
    Aho, A., Hopcroft, J., and Ullmann, J., Data structures and algorithms, Addison-Wesley (1983).Google Scholar
  3. [3]
    Flajolet, Ph., On the performance evaluation of extendible hashing and trie searching, Acta Informatica 20 (1983), 345–369.Google Scholar
  4. [4]
    Flajolet, Ph. and Sedgewick, R., Digital search trees revisited, SIAM J. Comput., 15 (1986), 748–767.Google Scholar
  5. [5]
    Flajolet, Ph. and Saheb, N., The complexity of generating an exponentially distributed variate, J. Algorithms, 7, (1987), 463–488.Google Scholar
  6. [6]
    Henrici, P., Applied and computational complex analysis, vol.1, John Wiley & Sons, New York (1977).Google Scholar
  7. [7]
    Hofri, M., Stack algorithms for collision-detecting channels and their analysis: A limited survey, Proceedings Intern. Seminar on Modeling and Performance Evaluation Methodology, Paris (1983), 53–78.Google Scholar
  8. [8]
    Kirschenhofer, P. and Prodinger, H., Some further results on digital trees, Proceedings of ICALP 86, Rennes, 1986.Google Scholar
  9. [9]
    Knuth, D., The art of computer programming. Sorting and searching, Addison-Wesley (1973).Google Scholar
  10. [10]
    Mathys, P. and Flajolet, Ph., Q-ary collision resolution algorithms in random-access systems with free and blocked channel access, IEEE Trans. Information Theory, vol. IT-31, (1985), 217–243.Google Scholar
  11. [11]
    Riordan, J., Combinatorial identities, John Wiley & Sons (1968).Google Scholar
  12. [12]
    Szpankowski, W., On a recurrence equation arising in the analysis of conflict resolution algorithms, Stochastic Models, 3, (1987).Google Scholar
  13. [13]
    Szpankowski, W., Solution of a linear recurrence equation arising in the analysis of some algorithms, SIAM J. Algebraic and Discrete Methods, 8, (1987), 233–250.Google Scholar
  14. [14]
    Szpankowski, W., Some results on V-ary asymmetric tries, Journal of Algorithms, 8, 1988.Google Scholar
  15. [15]
    Szpankowski, W., Two problems on the average complexity of digital trees, Proc. Intern. Conference PERFORMANCE'87, Brussels 1987, 189–208.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1988

Authors and Affiliations

  • Wojciech Szpankowski
    • 1
  1. 1.Department of Computer SciencePurdue UniversityWest Lafayette

Personalised recommendations